Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 511, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 6, 2023, 1:34 PM CDT for Calhoun County, Jackson County, Liberty County, Florida. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2023, 1:34 PM CDT (18:34 UTC)
- Expired
- Aug 6, 2023, 2:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, FL, Jackson County, FL, Liberty County, FL
The radar
The Tallahassee radar (KTLH), 79 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:25 PM CDT | TSTM WND DMG | 3 N Woods, FL | Around 196 customers were without power south of Bristol as strong storms with gusty winds moved through. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653
WUUS52 KTAE 061834
SVRTAE
FLC013-063-077-061930-
/O.NEW.KTAE.SV.W.0511.230806T1834Z-230806T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
234 PM EDT Sun Aug 6 2023
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in the Panhandle of Florida...
Calhoun County in the Panhandle of Florida...
Northwestern Liberty County in Big Bend of Florida...
* Until 330 PM EDT/230 PM CDT/.
* At 234 PM EDT/134 PM CDT/, severe thunderstorms were located along
a line extending from Marianna to 19 miles west of Blountstown,
moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Blountstown, Marianna, Chattahoochee, Sneads, Bristol, Cottondale,
Grand Ridge, Altha, Alford, Rock Bluff, Moose Pond, Clarksville,
Ocheesee, Selman, Abe Springs, Blue Spring, Union City, Chipola,
Henderson Mill and Camps Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.
&&
LAT...LON 3085 8536 3078 8492 3075 8491 3075 8490
3070 8486 3062 8491 3061 8493 3059 8488
3052 8488 3033 8499 3040 8539 3057 8538
3057 8543 3060 8544
TIME...MOT...LOC 1834Z 291DEG 10KT 3077 8525 3044 8538
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
42-DVD1 follow-up statement
667
WWUS52 KTAE 061855
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
255 PM EDT Sun Aug 6 2023
FLC013-063-077-061930-
/O.CON.KTAE.SV.W.0511.000000T0000Z-230806T1930Z/
Jackson FL-Calhoun FL-Liberty FL-
255 PM EDT Sun Aug 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
EDT/230 PM CDT/ FOR SOUTHEASTERN JACKSON...NORTHERN CALHOUN COUNTIES
IN THE PANHANDLE OF FLORIDA AND NORTHWESTERN LIBERTY COUNTIES IN BIG
BEND OF FLORIDA...
At 255 PM EDT/155 PM CDT/, severe thunderstorms were located along a
line extending from near Marianna to 12 miles west of Blountstown,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Blountstown, Marianna, Chattahoochee, Sneads, Bristol, Grand Ridge,
Altha, Rock Bluff, Moose Pond, Clarksville, Ocheesee, Selman, Abe
Springs, Blue Spring, Union City, Chipola, Henderson Mill, Camps
Head, Kennys Mill and Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3069 8533 3082 8518 3078 8492 3075 8491
3075 8490 3070 8486 3062 8491 3061 8493
3059 8488 3052 8488 3033 8499 3039 8532
3054 8532 3058 8535
TIME...MOT...LOC 1855Z 290DEG 11KT 3075 8519 3040 8526
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:07 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 6, 1:07 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
207 PM EDT Sun Aug 6 2023
...New AVIATION...
.NEAR TERM...
(Today and tonight)
Issued at 306 AM EDT Sun Aug 6 2023
Some patchy fog to the start of what will be a dangerously hot day
with the potential for isolated severe thunderstorms this afternoon
and evening. The main forcing mechanism for convection today will
be a mid-level shortwave, with additional contributions from the
seabreeze circulation. PoPs are highest northwest of I-10 and the
Flint River, ranging from 50-70 pct, and 30-50 pct southeastward,
as northwest 850 hPa flow tends to supress the seabreeze. Model
soundings indicate high instability, with SB CAPE up to 5k J/kg,
and DCAPE in excess of 1k J/Kg. The main concern will be pulse-
type thunderstorms, with isolated damaging wind gusts and small
hail. The greatest potential will be in the Western FL Panhandle,
Southeast AL, and Southwest GA. The deep layer flow is weaker
compared to yesterday, only around 10 knots. This combined with
PWATS in excess 2.0" may lead to isolated flash flooding due
to slow moving/training storms producing high rainfall rates.
Convection is expected to hold off long enough for higher heat
indices/apparent temperatures across the entire region compared
to yesterday. The Heat Advisory has been expanded to include all
of the Southwest GA Counties, and continues in Southeast AL and
FL Big Bend Counties. The Heat Advisory in the FL Panhandle and
portions of Southeast AL has been replaced with an Excessive
Heat Warning. Thus, dangerous heat is expected across the entire
region today, with heat index values ranging from 107-115 deg.
&&
.SHORT TERM...
(Monday through Tuesday night)
Issued at 306 AM EDT Sun Aug 6 2023
East-west oriented subtropical ridge will remain parked south of
the region through much of the upcoming week, keeping the forecast
area on the southern edge of the mid-latitude westerlies. West-
southwest flow in the lowest levels will keep the boundary layer
very moist through Tuesday, with dewpoints staying in the mid to
upper 70s. The west-northwest mid-level flow will support keep
temperatures above normal, with highs reaching the mid to upper
90s each afternoon. The combinations will push apparent
temperatures well above 100 degrees, and above 110 degrees in some
areas. Most of the area will likely need another Heat Advisory for
Monday, with and Excessive Heat Warning possible for southern
portions. Have gone ahead with and Excessive Heat Watch for this
southern area. Not a whole lot of change is expected for Tuesday.
Scattered showers and thunderstorms will be possible each day,
with potentially better chances on Tuesday as a slightly stronger
shortwave moves through in the zonal flow aloft. Isolated severe
storms will be possible each day, with damaging winds being the
primary threat.
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 306 AM EDT Sun Aug 6 2023
The overall pattern stays the same through most of the week, with
hot and humid conditions continuing. Some slightly drier air may
advect in by late Wednesday or Thursday, possibly lowering PoPs
for or a day or so. Otherwise, the above normal temperatures are
expected to continue into next weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 200 PM EDT Sun Aug 6 2023
VFR conditions will prevail through a majority of the TAF period.
The only restrictions will be brief MVFR/IFR conditions in
thunderstorms and possibly patchy fog from 08-13z on Monday
morning. Thunderstorms are getting going now and should remain
scattered through the day. Coverage will begin to decrease after
00z this evening with storms ending by 06z across the area
tonight.
&&
.MARINE...
Issued at 306 AM EDT Sun Aug 6 2023
Generally light west to southwest flow is expected to prevail
across the coastal waters through the weekend into early next
week, keeping seas generally two feet or less. Scattered
thunderstorms may lead to locally higher winds and seas.
&&
.FIRE WEATHER...
Issued at 306 AM EDT Sun Aug 6 2023
Transport winds have come down slightly today so dispersions
across Southeast Alabama are expected to remain in the 40s
and 50s. Stronger transport winds on Monday are expected to
lead to high dispersions across portions of Southeast AL
and Southwest GA. A prolonged period of dangerous heat is
on tap beginning today and continuing into early next week
with heat index/apparent temperatures ranging from 107 to
around 115 degrees each day.
&&
.HYDROLOGY...
Issued at 306 AM EDT Sun Aug 6 2023
Daily diurnal convection through the next several days will lead
to widespread rainfall amounts generally less than two inches.
However, with plenty of deep moisture in place, locally heavier
amounts could lead to some localized flooding.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 99 78 96 / 20 30 10 50
Panama City 80 93 82 92 / 10 20 10 50
Dothan 75 98 77 96 / 30 10 10 60
Albany 75 98 76 96 / 50 30 20 60
Valdosta 74 99 76 96 / 30 40 20 50
Cross City 77 97 79 94 / 20 40 20 40
Apalachicola 80 92 82 91 / 10 20 0 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
for FLZ007>010-012>014-108-112-114.
Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for FLZ011-
015>019-026>029-034-115-118-127-128-134.
Excessive Heat Watch from Monday morning through Monday evening
for FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.
GA...Heat Advisory until 8 PM EDT this evening for GAZ120>131-142>148-
155>161.
Excessive Heat Watch from Monday morning through Monday evening
for GAZ155>161.
AL...Excessive Heat Warning until 7 PM CDT this evening for ALZ065-
068.
Heat Advisory until 7 PM CDT this evening for ALZ066-067-069.
Excessive Heat Watch from Monday morning through Monday evening
for ALZ068-069.
GM...None.
&&
NEAR TERM...LF
SHORT TERM...Camp
LONG TERM....Camp
AVIATION...Dobbs
MARINE...Camp
FIRE WEATHER...LF
HYDROLOGY...CampIn the hours before
Special weather statement, Aug 6, 11:53 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1153 AM CDT Sun Aug 6 2023
FLZ007>010-061730-
Central Walton FL-Holmes FL-North Walton FL-Washington FL-
1153 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of east central Walton,
southwestern Holmes and central Washington Counties through 1230 PM
CDT...
At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Vernon, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Bonifay, De Funiak Springs, Live Oak, Ponce De Leon,
Caryville, Westville, Hinsons Crossroads, Red Bay, Douglass
Crossroad, Whitehead Crossroads, Eucheeanna, Holmes Valley, Millers
Ferry, Five Points, Hulaw, Knox Hill, Smyrna, Argyle and Sylvania.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3053 8607 3079 8610 3083 8567 3051 8564
TIME...MOT...LOC 1652Z 268DEG 15KT 3064 8592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Aug 6, 12:13 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
113 PM EDT Sun Aug 6 2023
FLZ012-112-061800-
Coastal Bay FL-Inland Bay FL-
113 PM EDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of central Bay County
through 200 PM EDT/100 PM CDT/...
At 113 PM EDT/1213 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Panama City Beach, moving east at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Springfield, Hiland Park,
Southport, Seminole Hills, Dirego Park, College Station, Gulf Resort
Beach, Bayou George, Camp Flowers, Gainer Spring, Bennett, Sunnyside,
Brannonville, Vicksburg, Majette, Bayhead and West Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3041 8594 3042 8592 3041 8591 3041 8588
3044 8586 3044 8549 3015 8545 3023 8595
TIME...MOT...LOC 1713Z 271DEG 9KT 3033 8586
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JMSpecial weather statement, Aug 6, 1:09 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
109 PM CDT Sun Aug 6 2023
FLZ010>013-061900-
Inland Bay FL-Calhoun FL-Jackson FL-Washington FL-
109 PM CDT Sun Aug 6 2023
...Strong thunderstorms will impact portions of southwestern Jackson,
northeastern Bay, northwestern Calhoun and southeastern Washington
Counties in the Panhandle of Florida through 200 PM CDT...
At 109 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Marianna to 11 miles southeast
of Vernon. Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marianna, Bradford, Cottondale, Altha, Alford, Moose Pond, Fountain,
Singer Road, Union City, Camps Head, Gainer Spring, Bennett,
Youngstown, Star, Porter Lake, Compass Lake, Betts, Orange Hill,
Kynesville and Ridgetop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3085 8537 3077 8510 3050 8514 3036 8538
3036 8553 3038 8556 3037 8560 3044 8575
TIME...MOT...LOC 1809Z 301DEG 10KT 3076 8535 3048 8562
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMSpecial weather statement, Aug 6, 1:20 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
220 PM EDT Sun Aug 6 2023
FLZ008-010-012-108-112-061900-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
220 PM EDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northwestern Bay,
southeastern Walton and southwestern Washington Counties through 300
PM EDT/200 PM CDT/...
At 220 PM EDT/120 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles northwest of Panama City Beach, moving east at
10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City Beach, Ebro, Inlet Beach, Seminole Hills, Gulf Resort
Beach, Seaside, Point Washington, Pine Log, Sunnyside, Bunker, Laird,
Laguna Beach, Hollywood Beach, Seagrove Beach and West Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3038 8612 3039 8610 3039 8611 3042 8610
3044 8608 3044 8584 3021 8587 3032 8616
TIME...MOT...LOC 1820Z 259DEG 7KT 3037 8599
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:02 AM CDT | Excessive Heat Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 17 hr |
| Aug 6, 2:02 AM CDT | Excessive Heat Warning | TAE | Bay, Calhoun, Gulf, Holmes, Walton, Washington | 17 hr |
| Aug 6, 6:54 AM CDT | Special Marine Warning | TAE | 96 min | |
| Aug 6, 11:53 AM CDT | Special Weather Statement | TAE | Washington | 37 min |
| Aug 6, 12:05 PM CDT | Severe Thunderstorm Warning | TAE | Walton, Washington | 35 min |
| Aug 6, 12:13 PM CDT | Special Weather Statement | TAE | Bay | 47 min |
| Aug 6, 12:39 PM CDT | Severe Thunderstorm Warning | TAE | Bay | 29 min |
| Aug 6, 1:09 PM CDT | Special Weather Statement | TAE | Jackson | 51 min |
| Aug 6, 1:20 PM CDT | Special Weather Statement | TAE | Walton | 40 min |
| Aug 6, 2:07 PM CDT | Special Weather Statement | TAE | Liberty | 38 min |
| Aug 6, 2:20 PM CDT | Special Weather Statement | TAE | Gadsden, Liberty | 55 min |
| Aug 6, 2:47 PM CDT | Special Weather Statement | TAE | Walton | 28 min |
| Aug 6, 3:03 PM CDT | Special Weather Statement | TAE | Gadsden, Leon, Liberty, Wakulla | 57 min |
| Aug 6, 3:25 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Wakulla | 65 min |
| Aug 6, 3:43 PM CDT | Special Marine Warning | TAE | 92 min | |
| Aug 6, 4:06 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 54 min |
| Aug 6, 4:44 PM CDT | Special Weather Statement | TAE | Taylor | 46 min |
| Aug 6, 5:13 PM CDT | Special Weather Statement | TAE | Lafayette | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.